Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Morristown, TN

May 27, 2000Carter County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2000, 9:52 PM EDT for Carter County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2000, 9:52 PM EDT (01:52 UTC)
Expired
May 27, 2000, 10:35 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Carter County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS54 KMRX 280154
SVRMRX
TNC019-280235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EASTERN TENNESSEE

* UNTIL 1035 PM EDT

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF SADIE TO 25
  MILES SOUTHWEST OF MILLIGAN COLLEGE...OR FROM BRISTOL TN TO 10     
  MILES SOUTHEAST OF GREENEVILLE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELIZABETHTON AROUND 1010 PM EDT
  HAMPTON AND ROAN MOUNTAIN AROUND 1030 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

STAY AWAY FROM WINDOWS.

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM EDT, 7 hours 37 minutes earlier.

Area forecast discussion, May 27, 2:15 PM EDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SAT MAY 27 2000

INTERESTING FORECAST THIS AFTERNOON. A SERIES OF WAVES EJECTING
EASTWARD FROM ARKANSAS TO EAST KENTUCKY/WEST VIRGINIA ARE PRODUCING
AREAS OF STRONG TO SEVERE THUNDERSTORMS. ONE AREA IS MOVING ACROSS
EXTREME WESTERN VIRGINIA/WESTERN NORTH CAROLINA AND ANOTHER OVER
ARKANSAS APPROACHING WESTERN TENNESSEE.  THE DEVELOPING THUNDERSTORM
ACTIVITY OVER WESTERN TENNESSEE WILL LIKELY MOVE EAST INTO THE
AREA DURING THE EVENING. MSAS SHOWS LIFTED INSTABILITIES BETWEEN
-5 AND -7 WITH CAPES AROUND 2500 J/KG. FAIRLY DECENT SPEED SHEAR
NOTED WITH SOUTHWEST WINDS AT 850 MB AROUND 40 KTS WHICH MAY
PRODUCE LOCALLY DAMAGING STRAIGHT LINE WINDS WITH THESE
THUNDERSTORMS. PLAN ON INCLUDING SOME POSSIBLY SEVERE FOR TONIGHT.

I EXPECT A BREAK IN THE THUNDERSTORMS FROM LATE EVENING UNTIL 3 OR
4 AM SUNDAY MORNING WHEN ANOTHER ROUND OF STORMS ARE ANTICIPATED
ALONG AND JUST AHEAD OF APPROACHING WEAK FRONT. FRONT WILL MOVE EAST
OF THE REGION SUNDAY MORNING...BUT AS UPPER TROUGH SWINGS INTO THE
AREA DURING THE AFTERNOON LAPSES RATES INCREASE WITH LIFTED INDICES
OF DROPPING TO -4 TO -7...ESPECIALLY OVER THE NORTHEAST. DUE TO THE
INCREASING LAPSE RATES...LOWERING WBZ AND DRYING IN THE MID-LEVELS...
SOME OF THE STORMS COULD BE SEVERE AGAIN SUNDAY AFTERNOON.  THE
GREATEST THREAT WILL BE HAIL AND DAMAGING DOWNBURSTS WINDS...MAINLY
OVER THE NORTHERN HALF OF THE FORECAST AREA.

A GOOD DEAL OF WRAP-ARND MOISTURE MOVES INTO FORECAST AREA SUNDAY
NIGHT THROUGH MONDAY MORNING. SOME SHOWERS ARE POSSIBLE FOR THE
NORTHERN AREAS THROUGH EARLY MONDAY...OTHERWISE COOLER AND DRIER
WEATHER ARE ANTICIPATED FOR MEMORIAL DAY.

THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY:

FCSTID = 15
CHA   69  84  59  84 /  70  60  10   0
TYS   69  78  59  77 /  70  80  30   5
TRI   64  77  57  74 /  80  90  60  30
OQT   68  77  58  77 /  80  80  40   5

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, May 27, 6:30 PM EDT, 3 hours 22 minutes before
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT SAT MAY 27 2000

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT FOR ALL OF EAST
TENNESSEE...AS WELL AS EXTREME SOUTHWESTERN VIRGINIA...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF EAST TENNESSEE
...AND EXTREME SOUTHWESTERN VIRGINIA UNTIL MIDNIGHT EDT.  STRONG TO
SEVERE THUNDERSTORMS WERE MOVING RAPIDLY EAST OUT OF MIDDLE TENNESSEE
AND ACROSS THE CUMBERLAND PLATEAU EARLY THIS EVENING.

SCATTERED SHOWERS AND STORMS WERE ALSO RAPIDLY DEVELOPING OVER MUCH
OF SOUTHWESTERN VIRGINIA.  THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AS WELL AS HAIL OF
DIME SIZE OR LARGER.  VERTICAL WIND PROFILES WERE NOT FAVORABLE FOR
TORNADIC DEVELOPMENT...BUT ISOLATED TORNADOES CAN NOT BE RULED OUT.

REMAIN ALERT FOR POSSIBLE WARNINGS IN YOUR COUNTY THIS EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD STANDBY FOR
ACTIVATION.  STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

TG
Local storm report, May 27, 9:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EDT SAT MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

730 PM     BRIMSTONE                 TN   0.75 INCH HAIL
05/27/00   SCOTT                          REPORTED BY DISPATCH
                                          3/4 INCH SIZE HAIL
                                          REPORTED IN BRIMSTONE
                                          AREA.

730 PM     COUNTYWIDE                TN   WIND DAMAGE
05/27/00   MORGAN                         REPORTED BY DISPATCH
                                          TREES REPORTED DOWN OVER
                                          MANY AREAS OF THE
                                          COUNTY.

735 PM     ROBBINS                        WIND DAMAGE
05/27/00   SCOTT                          REPORTED BY DISPATCH
                                          TREES REPORTED DOWN NEAR
                                          ROBBINS.

730 PM     COUNTYWIDE                TN   WIND DAMAGE
05/27/00   MORGAN                         REPORTED BY DISPATCH
                                          TREES REPORTED DOWN OVER
                                          MANY AREAS OF THE
                                          COUNTY.

750 PM     LA FOLLETTE               TN   WIND DAMAGE
05/27/00   CAMPBELL                       REPORTED BY DISPATCH
                                          NUMEROUS TREES REPORTED
                                          DOWN.

755 PM     LAKE CITY                 TN   WIND DAMAGE
05/27/00   ANDERSON                       REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN IN
                                          THE LAKE CITY AREA.

755 PM     BRICEVILLE                     WIND DAMAGE
05/27/00   ANDERSON                       REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN IN
                                          THE BRICEVILLE AREA.

825 PM     6 ENE MARYVILLE           TN   WIND DAMAGE
05/27/00   BLOUNT                         REPORTED BY AMATEUR RADIO
                                          NUMEROUS TREES DOWN AT
                                          WILDWOOD ROAD NEAR
                                          HILTON AND EAGLETON
                                          VILLAGES.

830 PM     1 NE KNOXVILLE            TN   WIND DAMAGE
05/27/00   KNOX                           REPORTED BY DISPATCH
                                          TREES DOWN IN FOUNTAIN
                                          CITY.

850 PM     6 WNW MORRISTOWN          TN   WIND DAMAGE
05/27/00   HAMBLEN                        REPORTED BY NWS EMPLOYEE
                                          (OFF DUTY)
                                          LARGE LIMBS DOWN ON AND
                                          ALONG PRIMROSE ROAD IN
                                          WESTERN PORTION OF THE
                                          COUNTY.

900 PM     3 SSE VONORE              TN   WIND DAMAGE
05/27/00   MONROE                         REPORTED BY LOCAL SPOTTER
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN BETWEEN
                                          VONORE AND BALL PLAY. A
                                          TREE FELL ON A CAR.

END/FERRELL/COLE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:14 PM EDTSevere Thunderstorm WarningMRXMeigs31 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningMRXKnox, Union45 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningMRXBlount45 min
May 27, 8:28 PM EDTSevere Thunderstorm WarningMRXMonroe32 min
May 27, 8:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson44 min
May 27, 8:31 PM EDTSevere Thunderstorm WarningMRXSevier44 min
May 27, 8:45 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins45 min
May 27, 8:45 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen45 min
May 27, 9:00 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
May 27, 9:04 PM EDTSevere Thunderstorm WarningMRXGreene41 min
May 27, 9:19 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier26 min
May 27, 9:26 PM EDTSevere Thunderstorm WarningMRXBradley34 min
May 27, 9:29 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan46 min
May 27, 9:36 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington29 min
May 27, 10:23 PM EDTSevere Thunderstorm WarningMRXJohnson37 min
May 28, 3:10 PM EDTSevere Thunderstorm WarningMRXSullivan35 min
May 28, 3:45 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
May 28, 4:04 PM EDTSevere Thunderstorm WarningMRXJohnson26 min
May 28, 4:21 PM EDTSevere Thunderstorm WarningMRXBlount29 min
May 28, 6:34 PM EDTSevere Thunderstorm WarningMRXSullivan41 min
May 28, 7:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson58 min
May 28, 7:25 PM EDTSevere Thunderstorm WarningMRXUnicoi50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.